Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Chicago, IL

July 28, 2002Ford County, Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 28, 2002, 3:33 PM CDT for Ford County, Livingston County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 3:33 PM CDT (20:33 UTC)
Expired
Jul 28, 2002, 9:30 PM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Ford County, IL, Livingston County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 282033
FFWCHI
ILC053-105-290230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
331 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  SOUTHERN FORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 930 PM CDT

* AT 331 PM CDT...WEATHER SERVICE RADAR RAINFALL ESTIMATES INDICATED 
3 TO 4 INCHES OF RAIN...WITH LOCAL AMOUNTS UP TO 6 INCHES...HAD 
FALLEN ACROSS EXTREME SOUTHEAST LIVINGSTON COUNTY...AND ADJACENT 
AREAS OF FORD COUNTY. THE HEAVIEST RAINFALL AMOUNTS APPEAR TO HAVE 
FALLEN ALONG THE LIVINGSTON AND FORD COUNTY LINE...BETWEEN STRAWN 
AND SIBLEY. IN ADDITION...A LINE OF SLOW MOVING THUNDERSTORMS 
EXTENDED FROM SOUTHWEST FORD AND SOUTHERN LIVINGSTON COUNTIES...WEST 
THROUGH THE BLOOMINGTON AND CHILLICOTHE AREAS. THESE STORMS WERE 
DRIFTING SLOWLY EAST...AND WILL CONTINUE TO BRING POTENTIALLY HEAVY 
RAIN TO EXTREME SOUTHERN LIVINGSTON AND SOUTHWEST FORD COUNTIES THIS 
AFTERNOON.

RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS
WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS.

LAT...LON 4078 8815 4048 8813 4050 8859 4078 8860

RATZER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:30 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN JUL 28 2002

AFTER LOOKING AT THE LOW TEMPERATURES FOR TONIGHT AND TIMING
OF THE THE 500 MB TROUGH AND VORTICITY MAX INTO THE FORECAST
AREA TONIGHT...WILL NOT ISSUE A HEAT ADVISORY TONIGHT. SATELLITE
VISIBLE SHOWS A LOT OF CLOUD COVER MOVING INTO THE NORTH
CENTRAL ILLINOIS. WE EXPECT THE TEMPERATURE NOT TO RISE
MUCH THROUGH THE EVENING. ALSO WE EXPECT SHOWERS AND THUNDERSTORMS
TO MOVE INTO THE AREA LATE TONIGHT.

THE TROUGH WILL BE NEAR THE MISSISSIPPI RIVER BY 12 UTC MONDAY
MORNING. THIS IS USING THE AVN MODEL. THE MODEL MOISTURE FORECAST
AT 850 SEEMS TO BE BETTER THAN AVN FOR THE RAIN THAT IS ALREADY
OCCURRING. WILL PUT LIKELY POPS FOR THUNDERSTORMS MONDAY MORNING.
WILL KEEP SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION OF
THE FORECAST AREA AND ISSUE A SMALL STREAM AND URBAN ADVISORY FOR
THE THUNDERSTORMS ALREADY IN OCCURRING. WILL ISSUE A FLOOD WATCH
FOR THE AREA FOR TONIGHT. ADDITIONAL RAIN MAY CAUSE MORE FLOODING.

WILL KEEP THE TREND FOR THE REST OF THE WEEK THE SAME.

.CHI...FLOOD WATCH FOR LIVINGSTON...IROQOUIS AND FORD COUNTIES
       ILLINOIS TONIGHT.

WHW

In the hours before

Special weather statement, Jul 28, 10:01 AM CDT, 5 hours 32 minutes before
ILZ032-033-039-281607-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1001 AM CDT SUN JUL 28 2002

...THUNDERSTORMS HAVE SMALL HAIL AND HEAVY RAINFALL
IN EAST CENTRAL ILLINOIS...

THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL WILL
MOVE FROM SOUTHEAST LIVINGSTON COUNTY ILLINOIS INTO
FORD AND IROQUOIS COUNTIES BY 11 AM CDT. THE THUNDERSTORMS
WILL MOVE THROUGH CHATSWORTH...STRAWN...ROBERTS...PIPER
CITY AND THAWVILLE ILLINOIS.

THE WERE REPORTS OF PEA SIZE HAIL WITH THESE THUNDERSTORMS
IN FOREST ILLINOIS ABOUT 950 AM CDT. BE ALERT FOR SMALL
HAIL AND BRIEF PERIODS OF HEAVY RAIN WHEN THESE THUNDERSTORMS
APPROACH YOU.

WHW
Special weather statement, Jul 28, 1:26 PM CDT, 2 hours 7 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST SUN JUL 28 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AND MONDAY FOR THE ENTIRE FORECAST AREA.

AN UPPER AIR DISTURBANCE WILL MOVE EAST FROM THE NORTHERN PLAINS
INTO THE GREAT LAKES TONIGHT AND MONDAY. THIS WILL SET OFF
THUNDERSTORMS IN THE HOT AND HUMID AIR OVER OUR FORECAST AREA
TONIGHT AND EARLY MONDAY.

THE CLOUDS WILL KEEP TEMPERATURES IN MOST AREA CLOSE TO OR
BELOW 90 DEGREES. HOT AND HUMID CONDITIONS WILL PREVAIL
BUT MAY BE BELOW EXCESSIVE HEAT ADVISORY OR WARNING CRITERIA
EXCEPT IN FAR NORTH CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:44 PM CDTSevere Thunderstorm WarningLOTFord46 min

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.